NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, February 22, 2017
Epidural side effects
I had an epidural injection 3 days ago for chronic neck pain assicated with c-5/c-6 degeneration and narrowing. This is my second injection and after the first one, I felt great after just a few hours.
This time I have the following symptoms: Moderate to severe neck pain when trying to straighten my neck. I feel like my the injection area is swollen although my wife assures me its not. I woke with this morning with pretty bad lower jaw/tooth pain and I`ve had numbness in both of my hands and a headache that gets worse when I`m not laying down since a few hours after the injection.
Are these "normal" side effects and was I just lucky with my first injection? Thank you very much.
You may have had a dural puncture (i.e. puncture of the thecal sac that holds spinal fluid). You need to contact your physician who performed the procedure. Conservative treatment includes laying flat and drinking plenty of fluids and caffeine. However, with your symptoms of jaw pain and hand numbness, you should contact your physician for an evaluation.
Salim M Hayek, MD, PhD
Associate Professor of Anesthesiology & Perioperative Medicine
School of Medicine
Case Western Reserve University